Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Green Bay, WI

June 3, 2017Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 3, 2017, 3:30 PM CDT for Vilas County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2017, 3:30 PM CDT (20:30 UTC)
Expired
Jun 3, 2017, 4:30 PM CDT
In force
60 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 138 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WUUS53 KGRB 032030
SVRGRB
WIC125-032130-
/O.NEW.KGRB.SV.W.0048.170603T2030Z-170603T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
330 PM CDT SAT JUN 3 2017

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Vilas County in north central Wisconsin...

* Until 430 PM CDT.

* At 330 PM CDT, a severe thunderstorm was located 9 miles east of
  Boulder Junction, or 14 miles northwest of Eagle River, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Phelps around 355 PM CDT. 

Other locations impacted by this severe thunderstorm include Sayner,
Anvil Lake Campground, Land O Lakes, Lac Vieux Desert, Trout Lake,
Star Lake and Conover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
      4590 8905 4593 8978 4625 8966
TIME...MOT...LOC 2030Z 270DEG 34KT 4607 8943 

HAIL...1.00IN
WIND...60MPH
 
$$

Kurimski
3 follow-up statements
236 
WWUS53 KGRB 032045
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
345 PM CDT SAT JUN 3 2017

WIC125-032130-
/O.CON.KGRB.SV.W.0048.000000T0000Z-170603T2130Z/
Vilas WI-
345 PM CDT SAT JUN 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN VILAS COUNTY...

At 343 PM CDT, a severe thunderstorm was located 10 miles west of
Phelps, or 11 miles north of Eagle River, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eagle River, Phelps, Conover, Anvil Lake Campground, Land O Lakes and
Lac Vieux Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
      4590 8905 4592 8943 4622 8950
TIME...MOT...LOC 2043Z 268DEG 34KT 4607 8929 

HAIL...1.00IN
WIND...60MPH
 
$$

Bersch
461 
WWUS53 KGRB 032104
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
404 PM CDT SAT JUN 3 2017

WIC125-032130-
/O.CON.KGRB.SV.W.0048.000000T0000Z-170603T2130Z/
Vilas WI-
404 PM CDT SAT JUN 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN VILAS COUNTY...

At 402 PM CDT, a severe thunderstorm was located over Phelps, or 13
miles northeast of Eagle River, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eagle River, Phelps, Conover, Anvil Lake Campground, Land O Lakes and
Lac Vieux Desert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
      4590 8905 4592 8943 4622 8950
TIME...MOT...LOC 2102Z 269DEG 31KT 4609 8912 

HAIL...1.00IN
WIND...60MPH
 
$$

Bersch
082 
WWUS53 KGRB 032129
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
429 PM CDT SAT JUN 3 2017

WIC125-032136-
/O.EXP.KGRB.SV.W.0048.000000T0000Z-170603T2130Z/
Vilas WI-
429 PM CDT SAT JUN 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VILAS COUNTY WILL
EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However small 
hail, gusty winds and heavy rain are still possible with other 
thunderstorms across Vilas county.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8909 4607 8893 4598 8893 4598 8905
      4590 8905 4592 8943 4622 8950
TIME...MOT...LOC 2126Z 270DEG 34KT 4609 8881 

$$

Bersch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:35 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 3, 2:35 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
235 PM CDT Sat Jun 3 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 234 PM CDT Sat Jun 3 2017

Main forecast focus remains on severe potential late this
afternoon/evening as a cold front moves into a moist, unstable air
mass sitting over WI. Even once this event ends later tonight,
there is concerns for thunderstorm potential Sunday afternoon as
another cold front/associated mid-level trough drops south through
the state.

The 19z MSAS surface analysis showed a ridge of high pressure that
stretched from eastern Ontario south to West Virginia. Another
ridge of high pressure was located over the northern/central High
Plains. In between, a cold front extended from south-central
Canada south-southeast to an area of low pressure over west-
central WI, then turned southwest into the central Plains. Visible
satellite imagery picked up on mid/high clouds along the cold
front, however cumulus clouds were starting to increase over
southern MN.

Anticipate convection to fire up shortly as the air mass over WI
has become unstable with MUCAPE values approaching 2500 J/KG over
north-central WI. This line of convection will then sweep across
the forecast area late this afternoon/evening hours for central
WI, early to middle evening for eastern WI with potential for
large hail and/or damaging winds. The higher risk of severe storms
remains over northern WI where shear is slightly stronger. These
showers/thunderstorms will also be efficient rain producers, thus
locally heavy rains are also possible with hourly rates of one-
half to one inch. A second line of showers/thunderstorms is
indicated by the models ahead of the true cold front late this
evening, however the atmosphere should have been worked over by
the previous convection, so do not expect any further strong
storms. All of this precipitation is expected to diminish from
northwest to southeast with skies beginning to clear for the
overnight hours. May see some patchy fog develop late as winds
become light and low-level moisture does not get scoured out. Min
temperatures to range from the lower to middle 50s north-central
WI, to the middle 60s over east-central WI (slightly cooler near
Lake MI).

Sunday morning looks quiet with the development of cumulus clouds
as daytime heating begins. Attention then focuses on a shortwave
trough that is forecast to drop south into northern WI Sunday
afternoon. Accompanying this mid-level trough will be a cold front
that also pushes south through at least northern WI by 00z Monday.
The lift provided by the front, in concert with increasing
instability (cooling temperatures aloft/daytime heating =
steepening lapse rates) plus increasing forcing from the shortwave
trough, all point to at least a chance for more showers and
thunderstorms (especially over the north). Will have to watch
these storms for possible intensification as the shear will be
stronger and if the instability can get strong enough, we could be
looking at marginally severe hail as wet-bulb heights will be
lower (compared to Saturday). Max temperatures to be in the middle
to upper 70s north-central, around 80 degrees near Lake MI and
lower to middle 80s south.

.LONG TERM...Sunday Night Through Saturday
Issued at 234 PM CDT Sat Jun 3 2017

Showers are possible Sunday evening across the eastern cwa as a
cold front pushes through the rest of the cwa. Once the front is
through the area, drier and cooler conditions are expected across
the western Great Lakes to start out the work week as a high
pressure system settles in across the region.

Dry weather will continue during the middle part of the week as
temperatures moderate a bit as the high shifts to the east and the
region gets on the backside of the aforementioned high. Later in
the work week the forecast gets a bit fuzzy as a slow moving low
pressure system tracks through the western Great Lakes region. NWP
models that far out differ quite a bit with respect to
precipitation chances across the area. However, with several mid-
level PV anomalies expected to track through the area it seems
like a chance for showers is not unreasonable late in the work
week, especially with the boost diurnal heating will provide.
Modest instability may also bring thunder along with the showers,
particularly in the afternoon and evening hours.

By early next weekend it appears high pressure builds back into
the area, providing more dry weather to the area.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1232 PM CDT Sat Jun 3 2017

Main forecast concern centers around timing/strength of
thunderstorms as a cold front encounters a warm, unstable air mass
across northeast WI. Latest timing will have a line of storms move
across the RHI TAF site late this afternoon, the AUW/CWA TAF sites
early this evening and the GRB/ATW/MTW TAF sites early to mid-
evening. Gusty winds and some hail will be possible with the
stronger storms and cigs could lower into the MVFR under these
thunderstorms. Once the cold front pushes through during the
overnight hours, skies will begin to clear and winds diminish.
This could lead to the development of patchy fog toward daybreak.
VFR conditions to prevail for Sunday morning, however the approach
of another cold front and mid-level trough will bring the next
chance of showers/thunderstorms to the region Sunday afternoon.
Both cigs and vsbys would lower to MVFR if thunderstorms can
develop.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Jun 3, 2:41 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
241 PM CDT Sat Jun 3 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-041945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
241 PM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Late This Afternoon and Tonight

Severe thunderstorms with large hail and damaging winds are
possible late this afternoon and this evening, primarily between
400 pm and 1000 pm. Although severe storms are possible across
the entire area, the greatest risk will be in north-central and
far northeast Wisconsin.

Initial development is most likely to occur in north-central
Wisconsin, with the storms tracking southeast. Some of these
storms could be severe and produce hail over 1 inch in diameter
and wind gusts over 60 mph. Heavy downpours are also likely with
the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible again Sunday afternoon. Gusty winds and
hail will be possible with these storms. There remains uncertainty
concerning the exact atmospheric conditions that will be across
the area Sunday. Therefore, even though the present forecast is
for storms to remain below severe levels, it is possible the
severe risk may need to be upgraded with later forecasts. Anyone
planning to be outdoors on Sunday should closely monitor later
forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary late this afternoon and this
evening.

LMZ521-522-541>543-041945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
241 PM CDT Sat Jun 3 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms will pose a hazard to boaters. The storms
will produce lightning, gusty winds, and possibly some hail.
Patchy dense fog could develop on Lake Michigan.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is another chance of thunderstorms on Sunday, which would
again pose a hazard to boaters.

An abrupt wind shift to the northeast is likely to surge down the
lake and bay late Sunday afternoon or Sunday evening. Although the
exact timing is uncertain, it will likely pose a substantial
hazard to small craft when it occurs. Prior to the wind shift,
west winds of 10 to 15 knots are expected. Winds will abruptly
shift to the Northeast and could briefly gust to 30 knots
immediately after the wind shift, before settling back to 10 to 20
knots for the rest of the night. Anyone boating on the lake or bay
late Sunday or Sunday night should closely monitor weather
conditions and forecasts prior to heading out on the water.

Kallas/Kurimski

In the hours before

Special weather statement, Jun 3, 3:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
312 PM CDT SAT JUN 3 2017

WIZ005-010>012-018-032100-
Vilas WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
312 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...NORTHERN
LINCOLN...VILAS...NORTHWESTERN FLORENCE AND ONEIDA COUNTIES UNTIL 400
PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Watersmeet to 9 miles west of
Squirrel Lake. Movement was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Phelps, Boulder
Junction, Woodboro, Winchester, Tipler and Popple River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
      4602 8853 4598 8842 4599 8838 4596 8833
      4596 8824 4595 8824 4547 8931 4547 8942
      4541 8943 4534 8958 4551 9004 4598 9005
      4598 8993 4626 8993 4629 8989
TIME...MOT...LOC 2012Z 281DEG 52KT 4629 8902 4585 9009

EB
Special weather statement, Jun 3, 3:28 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
328 PM CDT SAT JUN 3 2017

WIZ005-011-032115-
Vilas WI-Forest WI-
328 PM CDT SAT JUN 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST AND CENTRAL
VILAS COUNTIES UNTIL 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boulder Junction, or 18 miles northwest of Eagle River, moving east
at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eagle River, Phelps, Boulder Junction, Conover, Franklin Lake
Campground, Sayner, Anvil Lake Campground, Land O Lakes, Lac Vieux
Desert and Star Lake.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northeastern Wisconsin.

LAT...LON 4614 8909 4607 8892 4591 8890 4597 8968
      4616 8966 4621 8943
TIME...MOT...LOC 2027Z 266DEG 27KT 4609 8953

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:44 AM CDTSpecial Weather StatementGRBWood91 min
Jun 3, 2:14 AM CDTSpecial Weather StatementGRBMarathon61 min
Jun 3, 2:23 AM CDTSpecial Weather StatementGRBWood82 min
Jun 3, 3:29 AM CDTSpecial Weather StatementGRBLincoln, Oneida61 min
Jun 3, 3:37 AM CDTSpecial Weather StatementGRBMarathon, Portage, Wood38 min
Jun 3, 4:42 AM CDTSpecial Weather StatementGRBBrown, Calumet, Kewaunee, Menominee, Outagamie, Shawano and 3 more78 min
Jun 3, 6:05 AM CDTSpecial Weather StatementGRBCalumet, Manitowoc, Outagamie, Winnebago55 min
Jun 3, 3:12 PM CDTSpecial Weather StatementGRBOneida, Vilas48 min
Jun 3, 3:28 PM CDTSpecial Weather StatementGRBVilas47 min
Jun 3, 3:59 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest61 min
Jun 3, 4:27 PM CDTSpecial Weather StatementGRBVilas48 min
Jun 3, 4:49 PM CDTSpecial Weather StatementGRBFlorence, Forest41 min
Jun 3, 4:54 PM CDTSpecial Weather StatementGRBLincoln51 min
Jun 3, 5:24 PM CDTSpecial Weather StatementGRBLincoln51 min
Jun 3, 5:27 PM CDTSpecial Weather StatementGRBFlorence, Forest48 min
Jun 3, 5:34 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Marinette56 min
Jun 3, 6:02 PM CDTSpecial Weather StatementGRBMarathon43 min
Jun 3, 6:33 PM CDTSpecial Weather StatementGRBMarathon, Portage, Wood42 min
Jun 3, 6:40 PM CDTSpecial Marine WarningGRB2 hr
Jun 3, 6:42 PM CDTSpecial Weather StatementGRBLanglade, Marinette, Menominee, Oconto48 min
Jun 3, 6:47 PM CDTSevere Thunderstorm WarningGRBLanglade, Marinette, Menominee, Oconto58 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.